Urology Annals

LETTER TO EDITOR
Year
: 2014  |  Volume : 6  |  Issue : 3  |  Page : 271--272

Hemorrhagic cystitis: A rare manifestation of organophosphate poisoning


Manish Jain, Dekid Palmo, Vivek Agrawal, Pankaj Kumar Garg 
 Department of Surgery, University College of Medical Sciences and Guru Teg Bahadur Hospital, University of Delhi, New Delhi, India

Correspondence Address:
Pankaj Kumar Garg
Department of Surgery, Room No. 2207, Ward 22, Dilshad Garden, New Delhi
India




How to cite this article:
Jain M, Palmo D, Agrawal V, Garg PK. Hemorrhagic cystitis: A rare manifestation of organophosphate poisoning.Urol Ann 2014;6:271-272


How to cite this URL:
Jain M, Palmo D, Agrawal V, Garg PK. Hemorrhagic cystitis: A rare manifestation of organophosphate poisoning. Urol Ann [serial online] 2014 [cited 2020 Feb 26 ];6:271-272
Available from: http://www.urologyannals.com/text.asp?2014/6/3/271/134309


Full Text

Sir,

Acute organophosphate poisoning usually presents due to excess of acetylcholine at nerve endings because of inhibition of acetylcholinesterase enzyme. Renal toxicity related to excretion of organophosphate through kidneys has been reported. Hereby, we are presenting an unusual case of organophosphate poisoning where patient presented with hemorrhagic cystitis after 5 days of ingestion of organophosphate (chlorpyrifos).

A 32-year-old gentleman, farmer by occupation, presented to us with hematuria of 1 day duration. He reported to have accidently ingested chlorpyrifos when he drank water from an empty container of insecticide (chlorpyrifos). Within few hours of intake of water from the container, he complained of uneasiness, muscle twitching, diarrhea followed by brief period of unconsciousness. He was diagnosed of acute organophosphate poisoning and managed symptomatically at some other hospital and discharged in good condition after 2 days. After 5 days of ingestion of chlorpyrifos, he presented to our emergency with complaints of hematuria, burning micturition, and retention of urine. At presentation, he was conscious, fully alert with pulse rate of 88/min, blood pressure of 122/76 mm Hg, respiratory rate of 18/min, and was afebrile. He was catheterized for retention of urine which drained 1.5 L of blood-tinged urine in urinary bag. His investigations, at admission, revealed hemoglobin of 10.1 g%, total leukocyte count of 9,700/mm 3 , blood sugar of 62 mg%, blood urea of 28 mg%, serum creatinine of 0.8 mg%, and normal serum electrolytes. His liver function test and coagulation profile were within normal limits. Urinalysis by dipstick showed no ketones or proteins. Microscopic examination of the urine showed >100 red blood cells (no dysmorphism) per high-power field and no evidence of pus cells, bacteria, or cast. Ultrasonography of the abdomen and pelvis showed normal echotexture of both the kidneys with echogenic material in the urinary bladder consistent with blood clots. Contrast-enhanced thin slice computed tomography of the urinary tract delineated diffuse thickening of urinary bladder wall and surrounding fat stranding along with thickened walls of left lower 1/3 rd of ureter suggestive of cystitis and left ureteritis. Rhabdomyolysis was also ruled out as a cause of blood-tinged urine as levels of creatine kinase, lactate dehydrogenase, and serum glutamic oxaloacetic transaminase in blood were within normal limits. The patient was diagnosed of hemorrhagic cystitis and managed conservatively with antibiotics and saline irrigation of urinary bladder. The patient was discharged after 2 weeks in good general condition.

Chlorpyrifos is one of the most commonly used organophosphate insecticides worldwide. Acute toxicity occurs when exposure occurs through inhalation, dermal, or oral ingestion. [1] It acts by phosphorylation of acetylcholinesterase enzyme at nerve endings resulting in excess of acetylcholine. Metabolic bioactivation of chlorpyrifos in liver by cytochrome P450 enzyme (Cytochrome P450 2B6) is required for its action. Chlorpyrifos is mainly eliminated from body through kidneys as metabolites (Trichloro-2-pyridinol , diethyl phosphate, and diethyl thiophosphate). [2] Symptoms of acute exposure include numbness, tingling, headache, tremors, nausea, vomiting, blurred vision, respiratory depression, and bradycardia. At higher doses, it may result in loss of consciousness, incontinence, seizures, and death. Renal toxicity related to organophosphate poisoning has been reported as rare manifestations. A rare case report of acute renal failure related to organophosphate poisoning was reported in which immune complex-related nephropathy was postulated. [3] Another case report of renal toxicity leading to crystalluria without renal failure was reported. [4] In animal studies, chlorpyrifos has been related to cloudy swelling of convoluted tubules. [5] This case is highlighted to report an unusual presentation of hemorrhagic cystitis related to chlorpyrifos poisoning which was probably related to direct toxicity of its metabolites excreted through kidneys.

References

1Pandit V, Seshadri S, Rao SN, Samarasinghe C, Kumar A, Valsalan R. A case of organophosphate poisoning presenting with seizure and unavailable history of parenteral suicide attempt. J Emerg Trauma Shock 2011;4:132-4.
2CDC. Third National Report on Human Exposure to Environmental Chemicals; U.S. Department of Health and Human Services, Centers for Disease Control and Prevention, Atlanta. 2005. p. 349-77.
3Albright RK, Kram BW, White RP. Malathion exposure associated with acute renal failure. JAMA 1983;250:2469.
4Wedin GP, Pennente CM, Sachdev SS. Renal involvement in organophosphate poisoning. JAMA 1984;252:1408.
5Mikhail TH, Aggour N, Awadallah R, Boulos MN, El-Dessoukey EA, Karima AI. Acute toxicity of organophosphorus and organochlorine insecticides in laboratory animals. Z Ernahrungswiss 1979;18:258-68.